Utah, 2010High Wind in Utah, April 12, 2010
April 12, 2010 · NWS SLC · 2 events in 2 counties and zones
Another storm system moved through the state of Utah, bringing gusty winds to both northern and southern Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another storm system moved through the state of Utah, bringing gusty winds to both northern and southern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 12, 9:12 AM MST, 1 hour 53 minutes earlier.
Area forecast discussion, Apr 12, 9:12 AM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1012 AM MDT MON APR 12 2010
.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM ALONG THE NORTHERN
CALIFORNIA COAST WILL MOVE EAST INTO THE GREAT BASIN TODAY. THE
SYSTEM WILL EXIT UTAH EARLY TUESDAY...ALLOWING WEAK HIGH PRESSURE
ALOFT TO RETURN MIDWEEK.
&&
.DISCUSSION...WELL DEFINED BAROCLINIC LEAF STRETCHES FROM VEGAS
NORTH INTO EASTERN OREGON THIS MORNING PER IR IMAGERY. ASSOCIATED
SURFACE FRONT SITS RIGHT ALONG THE UT/NV BORDER ATTM...WITH MSAS
PRESSURE RISES ACROSS EASTERN NEVADA AND SURFACE PRESSURE TROUGH
ACROSS THE WESTERN UTAH DESERTS. ANTICIPATE FRONTAL PASSAGE
THROUGH KENV ANY MINUTE...WHICH WOULD INDICATE EARLY AFTERNOON
PASSAGE ALONG THE WASATCH FRONT AND SOUTHERN INTERSTATE 15
CORRIDOR.
PRE-FRONTAL DRY SLOT NOTED OVER MUCH OF WESTERN/SOUTHERN/CENTRAL
UTAH AT THIS TIME. HAVE UPDATED TO ACCOUNT FOR LESS CLOUD COVER
THIS MORNING...ALSO HAVE BUMPED TEMPS UP SLIGHTLY FOR THE
SOUTHEAST AS COMBINATION OF INCREASINGLY STRONG SOUTHERLY WINDS
AND LACK OF CLOUD COVER WILL ALLOW TEMPS TO CLIMB FAST.
REGARDING THE WINDS...EXTENDED WIND ADVISORIES THROUGH 3PM FOR THE
CENTRAL AND SOUTHWEST VALLEYS AND ADDED THE SANPETE/SEVIER VALLEYS
TO GOING PRODUCT. CURRENT PLACEMENT OF FRONTAL BOUNDARY AND
ANTICIPATED FROPA ACROSS THESE AREAS WILL KEEP INCREASINGLY
STRONG SOUTH WINDS LINGERING INTO EARLY THIS AFTERNOON.
ADDITIONALLY...WILL KEEP A VERY CLOSE EYE ON THE SOUTHEAST THROUGH
THE SHIFT AS NEED FOR HIGH WIND WARNING MAY BE WARRANTED.
COMBINATION OF 40 TO 50 KT 700MB FLOW AND STRONG DIABATIC HEATING
ALONG THE FRONT THIS AFTERNOON WILL YIELD THE STRONGEST WINDS IN
THIS AREA THROUGH EARLY THIS EVENING. HAVE UPPED GUSTS TO 55 MPH
IN THE WIND ADVISORY FOR NOW AND WILL MONITOR LATEST GUIDANCE AND
TRENDS BEFORE PULLING THE TRIGGER.
MOUNTAINS ACROSS NORTHERN UTAH WILL SEE SNOW ONCE AGAIN...WITH
ACCUMULATIONS OF 8 TO 14 INCHES LIKELY THROUGHOUT THE BEARS...WASATCH
AND WESTERN UINTAS. BEARS AND WASATCH ARE WELL HANDLED IN GOING
ADVISORY...BUT HAVE ADDED THE WESTERN UINTAS IN THIS UPDATE. NOT ONLY
WILL A SOLID PUNCH ARRIVE WITH THE FRONT THIS
AFTERNOON/EVENING...BUT UNSTABLE WESTERLY FLOW SHOULD GENERATE
SOLID POST FRONTAL OROGRAPHIC SNOWFALL THROUGH TUESDAY FOCUSED IN
THE UPPER WEBER RIVER BASIN.
SHORT WAVE RIDGING WILL BRING AN END TO PRECIP FROM SOUTHWEST TO
NORTHEAST BY WEDNESDAY MORNING. STATEWIDE WEATHER WILL DRY AND
WARM THROUGH THE END OF THE WEEK...BUT WILL HAVE TO MONITOR
POTENTIAL FOR UNSETTLED WEATHER AGAIN THIS WEEKEND. MORE DETAIL REGARDING
THIS IN THE AFTERNOON PACKAGE.
&&
.AVIATION...SOUTHERLY WINDS WILL CONTINUE AT THE SLC TERMINAL INTO
THE AFTERNOON. A COLD FRONT WILL PUSH ACROSS THE AREA THIS
AFTERNOON...ARRIVING BETWEEN 19-20Z. ISOLATED THUNDERSTORMS AND WIND
GUSTS OVER 40 MPH ARE POSSIBLE WITH THE COLD FRONT. ALTHOUGH THE
WINDS WILL SHIFT TO WEST OR NORTHWEST RIGHT BEHIND THE COLD FRONT
WINDS WILL LIKELY SHIFT BACK TO THE SOUTHWEST WITHIN AN HOUR OF THE
FRONTAL PASSAGE.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 7 PM MDT THIS EVENING FOR UTZ013-020-021.
WIND ADVISORY UNTIL 3 PM MDT THIS AFTERNOON FOR UTZ014>016.
WINTER WEATHER ADVISORY UNTIL 6 PM MDT TUESDAY FOR UTZ007>009.
WIND ADVISORY UNTIL 3 PM MDT THIS AFTERNOON FOR UTZ517-518.
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING BELOW 7000 FEET FOR
FWZ 445-447 AND 449.
WY...NONE.
&&
MERRILL/STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Apr 12, 4:14 AM MST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
514 AM MDT MON APR 12 2010
UTZ001>011-WYZ021-131200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-SOUTHWEST WYOMING-
514 AM MDT MON APR 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH
AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL PUSH THROUGH NORTHERN UTAH AND SOUTHWEST WYOMING
THIS AFTERNOON THROUGH THIS EVENING. VALLEY RAIN AND MOUNTAIN SNOW
CAN BE EXPECTED ALONG AND BEHIND THIS FRONT...ALONG WITH A CHANCE
OF THUNDERSTORMS. SEE THE LATEST WINTER WEATHER STATEMENT FOR
ADDITIONAL DETAILS ON MOUNTAIN SNOWFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOWFALL IS EXPECTED TO CONTINUE THROUGH TUESDAY ACROSS THE HIGHER
TERRAIN...WITH SNOW LEVELS FALLING TO THE BENCHES OF THE WASATCH
FRONT BY TUESDAY MORNING.
WARMER AND DRIER CONDITIONS ARE FORECAST TO RETURN FOR THE LATTER
PART OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
UTZ012>016-019>021-517-518-131200-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
514 AM MDT MON APR 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN UTAH.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTH WINDS WILL CONTINUE ACROSS MUCH OF CENTRAL AND
SOUTHERN UTAH TODAY...AHEAD OF AN APPROACHING COLD FRONT. SEE THE
LATEST NON- PRECIPITATION STATEMENT FOR ADDITIONAL DETAILS.
THIS FRONT IS EXPECTED TO MOVE INTO SOUTHWEST UTAH THIS
AFTERNOON...THEN THROUGH THE REMAINDER OF THE AREA BY LATE
EVENING. VALLEY RAIN SHOWERS AND MOUNTAIN SNOW CAN BE EXPECTED
ALONG AND BEHIND THE FRONT...ALONG WITH A CHANCE OF THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAIN AND SNOW SHOWERS WILL BE POSSIBLE ACROSS THE AREA THROUGH
TUESDAY...WITH ACCUMULATIONS POSSIBLE ACROSS THE HIGHER TERRAIN.
WARMER AND DRIER CONDITIONS ARE FORECAST TO RETURN FOR THE LATTER
PART OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
High Wind, Great Salt Lake Desert and Mountains
- When
- April 12, 11:05 AM MST to 1:30 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
The strongest winds in the northwest corner of Utah were recorded just as the cold front moved through the area, with the Camel Back Mountain sensor in the Dugway Proving Ground mesonet recording a maximum gust of 63 mph, and the I-80 sensor at Grassey recording a gust of 58 mph.
High Wind, Glen Canyon Recreation Area/Lake Powell
- When
- April 12, 5:45 PM MST to 6:15 PM MST
- Where
- Glen Canyon Recreation Area/Lake Powell forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
When the cold front passed through Lake Powell, the Bullfrog Marina sensor recorded gusts above 60 mph for half an hour, with the maximum recorded gust being 63 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Iowa, April 12, 2010$83,000 · 1.75 in hail · 12 events
- Hail in Minnesota, April 12, 20101.75 in hail · 15 events
- Hail in Iowa, April 12, 20101.75 in hail · 12 events
- Frost and Freeze in New York, April 12, 20108 events
- Hail in South Dakota, April 12, 20101.75 in hail · 7 events
- Hail in Minnesota, April 12, 20101 in hail · 3 events
- Hail in North Dakota, April 12, 20101.5 in hail · 3 events
- Frost and Freeze in Connecticut, April 12, 20102 events
- Winter Storm in California, April 12, 20102 events
- Wildfire in Missouri, April 12 to 13, 20102 events
- Blizzard in Alaska, April 12, 20101 event
- Flash Flood in Texas, April 12, 2010$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226166, 226173.